Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Uniform error estimates for certain narrow Lagrange finite elements
HTML articles powered by AMS MathViewer

by N. Al Shenk PDF
Math. Comp. 63 (1994), 105-119 Request permission


Error estimates of Dupont and Scott are used to derive uniform error estimates for Lagrange finite elements in ${\Re ^n}\;(n \geq 2)$ under the following conditions: (1) The elements can be arbitrarily narrow in any coordinate direction such that a sufficient number of interpolation points are grouped on lines parallel to that coordinate axis, and (2) the space of approximating functions ${F_T}$ in each element T must include the space of polynomials of degree $\leq m - 1$ for some $m \geq 1 + n/2$. If n is odd, this does not cover elements of lowest degree that are normally considered with the shape regularity requirement that the ratio of their outer and inner diameters be bounded. For example, if $n = 3$, the usual requirement with shape regularity is that each ${F_T}$ contain all first-degree polynomials. The result of this paper requires that each ${F_T}$ contain all quadratic polynomials, and consequently does not apply to linear (Courant) elements in tetrahedrons or trilinear (tensor) elements in rectangular boxes. Counterexamples in these two cases are included.
  • I. Babuška and A. K. Aziz, On the angle condition in the finite element method, SIAM J. Numer. Anal. 13 (1976), no. 2, 214–226. MR 455462, DOI 10.1137/0713021
  • Pierre Jamet, Estimations d’erreur pour des éléments finis droits presque dégénérés, Rev. Française Automat. Informat. Recherche Opérationnelle Sér. 10 (1976), no. R-1, 43–60 (French, with Loose English summary). MR 0455282
  • Robert E. Barnhill and John A. Gregory, Interpolation remainder theory from Taylor expansions on triangles, Numer. Math. 25 (1975/76), no. 4, 401–408. MR 448948, DOI 10.1007/BF01396336
  • John A. Gregory, Error bounds for linear interpolation on triangles, The mathematics of finite elements and applications, II (Proc. Second Brunel Univ. Conf. Inst. Math. Appl., Uxbridge, 1975) Academic Press, London, 1976, pp. 163–170. MR 0458795
  • Martin H. Schultz, Spline analysis, Prentice-Hall Series in Automatic Computation, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1973. MR 0362832
  • Lyubomir T. Dechevski and Ewald Quak, On the Bramble-Hilbert lemma, Numer. Funct. Anal. Optim. 11 (1990), no. 5-6, 485–495. MR 1079287, DOI 10.1080/01630569008816384
  • Todd Dupont and Ridgway Scott, Constructive polynomial approximation in Sobolev spaces, Recent advances in numerical analysis (Proc. Sympos., Math. Res. Center, Univ. Wisconsin, Madison, Wis., 1978) Publ. Math. Res. Center Univ. Wisconsin, vol. 41, Academic Press, New York-London, 1978, pp. 31–44. MR 519055
  • N. A. Shenk, An elementary derivation of finite element error estimates, submitted to SIAM Rev. M. Abramowitz and I. A. Stegun, eds., Handbook of mathematical functions, Dover, New York, 1964.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65N30
  • Retrieve articles in all journals with MSC: 65N30
Additional Information
  • © Copyright 1994 American Mathematical Society
  • Journal: Math. Comp. 63 (1994), 105-119
  • MSC: Primary 65N30
  • DOI:
  • MathSciNet review: 1226816